ADVERTISEMENT

Q. Why do I have diarrhea for a year despite of all the lab reports being normal?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 05, 2021

Hello doctor,

I have been having diarrhea for a year. The stool is grainy, sandy, mushy poop for a year. It also has yellow particles even though I do not eat seeds, dairy products, wheat, processed sugar, and corn. Sometimes there is a small amount of fat. In my calprotectin test, small amount of fat was present. Liver function test also deviated from its normal values. My abdominal ultrasound are also normal. I took antibiotics and enzymes previously.

Kindly help.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I understand your concern.

You explained your symptoms very well, but I need some more information before guiding you correctly.

Diarrhea for one year can occur in many conditions, namely celiac, food allergy, worms, autoimmune, drugs, Crohn's disease, ulcerative colitis, pancreatitis, and functional diarrhea due to hypersensitive gut.

Kindly answer me the following to differentiate among various conditions.

1) Have you lost weight?

2) Do you have abdominal pain? If yes, what is the site of pain, relieving and aggravating factors, type of pain?

3) Do you have a fever?

4) Do you have nocturnal symptoms?

5) Have you done tests for pancreatic elastase?

6) Do you notice allergy to any food?

7) Have you been tested for celiac disease?

8) Did you undergo cross-sectional imaging such as a CT (computed tomography) scan of the abdomen?

Kindly let me know all the medications that you take, including any neuropsychiatric drugs. And upload the reports of the blood, stools, and imaging tests done so far.

All this will help me to guide you properly.

Regards.

Hello doctor,

Thanks for the reply.

I am so grateful that you took the time to help.

The answers are as follow;

1) I have lost a bit of weight but nothing striking.

2) I have mild abdominal pain, sometimes at my lower right quadrant at the height of the navel and sometimes at the lower left quadrant below the navel. It is a crampy type of pain with low intensity. Also, after using the bathroom, I feel crampy, as if I need to use the bathroom again.

3) I do not have a fever.

4) I do not have nocturnal symptoms.

5) I am unsure if I was tested for pancreatic elastase, but I think I was not.

6) Whenever I have dairy or wheat, my poop seems even more liquified. Hence I refrain from eating them as well as fibrous vegetables.

7) I do not know if the tests that I have undergone were for celiac disease. Also, I have not had an endoscopy, biopsy, or CT scan, but I have had several abdominal ultrasounds that are normal.

8) The only medications I have received so far were a short course of antibiotics almost seven months ago and digestive enzymes a few months ago. I sometimes have to take birth control pills for my PCOS to get my period back. Here are all the recent blood, stools, imaging tests that I have done.

According to the abdominal ultrasound report, everything was normal, no pathologies were discovered, and no free liquid.

Stool sample report (coprology) :

No growth of intestinal pathogens was investigated at 72 hours of incubation.

No eggs, cyst, or adult forms of organisms are observed.

Fatty acids and neutral fats are slightly increased.

I would appreciate it if you could show some light on what I should do to get rid of this issue completely.

Thank you so much.

#

Hi,

Welcome back to icliniq.com.

Thanks for providing further information regarding your symptoms.

It seems you have irritable bowel syndrome (IBS).

The criteria for IBS are;

1) Lower abdominal pain lasting for at least six months, and active in last three months.

2) Change in pain intensity with each bowel movement

3) No explainable reason for diarrhea.

4) No weight loss.

All investigations and no nocturnal symptoms favor the diagnosis of IBS.

Since you have a detailed workup for diarrhea already, there is still room for certain investigations such as celiac disease serology, blood testing to detect gluten allergy in the gut, and gastroscopy (the examination of the stomach and small bowel done with a flexible scope that goes down through your mouth under some form of sedation).

Let me suggest you some treatment, and see if that improves your symptoms.

Take tablet Rifaximin 200 mg thrice daily for 21 days. If not available over the counter, you can ask your physician to write down a prescription for the same.

Take tablet Mebeverine 135 mg thrice daily a half an hour before meals. This is an antispasmodic medication that will help control your pain and the consistency of the stools. It is available in the brand name of Colofac.

Avoid high FODMAP (fermentable oligosaccharides, disaccharides, monosaccharides, and polyols).

I hope this summarizes all the information that you need for now.

Kindly do the following blood tests to investigate further;

Anti tTG-IgA (Transglutaminase Immunoglobulin-A and Immunoglobulin-G, and serum Immunoglobulin-A levels).

After three weeks, I want to hear from you as I can modify the medicine, stop certain, and ask for others to be continued.

Thanks.


The Probable causes:

Irritable bowel syndrome.

Regarding follow up:

After three weeks.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have IBS and insomnia, but I do not prefer medications. Please help

.. your concern. According to your statement, you are suffering from IBS (irritable bowel syndrome) with psychological symptoms. Antidepressants like Amitriptyline can be taken to treat this condition. Cognitive-behavioral therapy, breathing exercise...   Read full

How can IBS related to SIBO be managed?

.. is to avoid eating foods that cause trouble. Secondly, for SIBO (small intestinal bacterial overgrowth), it is better to use a combination of Tetracyclines plus Metronidazole for two weeks. Effective probiotic will also help. Take the following m...   Read full

Is my heart racing due to a drug interaction?

.. the detailed history. Your three prescription drugs Ritalin, Zoloft, and Seroquel would not have caused the tachycardia and high blood pressure. There can be two causes of the increased heart rate. One could be due to Minoxidil as you said but...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.